Format

Send to

Choose Destination
Eur J Pediatr. 1999 Oct;158(10):785-8.

Toxic methaemoglobin concentrations in premature infants after application of a prilocaine-containing cream and peridural prilocaine.

Author information

1
Intensive Care Unit, Ostschweizer Kinderspital, CH-9006 St Gallen, Switzerland.

Abstract

We report on a retrospective analysis of eight episodes of toxic methaemoglobinaemia in seven premature infants after the combined exposure to prilocaine by EMLA cream (12.5 mg prilocaine) and caudal anaesthesia (5.4-6.7 mg/kg prilocaine). The causative relationship between prilocaine and the infants' deterioration came to our attention through an anonymous voluntary incident-reporting system. The highest methaemoglobin concentration found was 30.6% (5.5 h after anaesthesia). All infants were symptomatic (mottled skin, paleness, cyanosis, poor peripheral perfusion) and two were exposed to unnecessary diagnostic and therapeutic procedures for unspecified deterioration in their conditions. Pharmacokinetic evaluation indicated a single compartment first-order elimination with a methaemoglobin half-life of 8 h. Normal levels (<1%) were reached 36 h after exposure to prilocaine.

CONCLUSION:

Whereas local skin application of prilocaine to premature babies is safe, peridural administration is not because premature infants are more sensitive to methaemoglobin inducing agents and tolerate methaemoglobinaemia less well.

PMID:
10486075
DOI:
10.1007/s004310051204
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center